Contralateral weakness following botulinum toxin for poststroke spasticity

Authors

  • Anila M. Thomas MD,

    1. Clinical Neurophysiology Laboratory, Department of Neurology, Mount Sinai Medical Center, One Gustave Levy Place, Box 1052, New York, New York 10029, USA
    Search for more papers by this author
  • David M. Simpson MD

    Corresponding author
    1. Clinical Neurophysiology Laboratory, Department of Neurology, Mount Sinai Medical Center, One Gustave Levy Place, Box 1052, New York, New York 10029, USA
    • Clinical Neurophysiology Laboratory, Department of Neurology, Mount Sinai Medical Center, One Gustave Levy Place, Box 1052, New York, New York 10029, USA
    Search for more papers by this author

Abstract

Introduction:

We describe 2 patients who received botulinum toxin A (BoNT) for poststroke spasticity and developed contralateral limb weakness.

Methods:

Both patients received high doses of BoNT with large dilution volumes and injection in the proximal upper extremity muscles, and developed weakness of the contralateral upper limb. These patients then underwent electrodiagnostic testing of the affected limb.

Results:

Repetitive nerve stimulation of the axillary and spinal accessory nerves revealed decrements of 23% and 16%, respectively. EMG revealed abnormal spontaneous activity and small polyphasic motor unit potentials with reduced recruitment. These findings indicated blockade of the neuromuscular junction. Both patients improved.

Conclusions:

Isolated weakness of the contralateral limb after BoNT injection for poststroke spasticity suggests diffusion of toxin through tissue planes from proximal upper extremity muscles, across the midline, to contralateral muscles. High doses of botulinum toxin, high dilution volumes, and injection of proximal upper extremity muscles appear to be risk factors for this adverse effect. Muscle Nerve 46: 443–448, 2012

Ancillary